- What causes high blood sugar levels?
- How do you cope with nighttime hypos when you live alone?
- How do you treat a hypo?
There are many reasons why blood glucose levels may be increased, including the following:
- Eating more than usual
- Less physical activity than normal
- Having a smaller dose of tablets or insulin than usual
- Injecting insulin into the same area too regularly
- Using insulin that is denatured or out of date
- Growth spurts in children
- Dawn phenomenon, High blood glucose levels in the morning, often following a night-time hypo
- Rebound affect following hypoglycaemia
- Sometimes, there may not be any specific reason for a high blood glucose reading.
The odd high blood glucose level will not have a detrimental affect on your health, however, if you are having regular high blood glucose levels, then contact your healthcare team as your medications may need to change.
A lot of people worry about having a hypo at night. Actually, you won't come to any immediate harm. Even if you become unconscious and are unable to treat a hypo, your body will slowly respond by naturally increasing blood glucose levels, and you will eventually become conscious again as the effect of your insulin wears off. Only on very rare occasions, having a hypo has been fatal and some deaths have been the result of drinking large amounts of alcohol. This is because the alcohol slows down the release of glucose from the liver.
Very low blood glucose levels can occur during the night, but you may not even notice them unless you have a hypo that wakes you up. Keep hypo treatments by your bed in case you do wake up.
If you've had a night-time hypo and haven't been aware of it, you may wake up feeling very tired, perhaps with a headache or a hangover feeling, and find it very difficult to concentrate. When you test your blood glucose level it may be higher than expected. The best way of confirming that you're having night time hypos is testing occasionally between 2am and 3am when most hypos happen. Blood glucose usually falls to its lowest level around this time. It then starts to rise again as the effect of the insulin you injected the day before wears off. This is why you may have high blood glucose the next morning even if your glucose has been low during the night.
If you find that you keep having hypos at night talk to your healthcare team – you might need to adjust your insulin dosage.
Treatment is usually very simple and requires taking some fast acting carbohydrate, such as a sugary drink or some glucose tablets, and following this up with some longer acting carbohydrate, such as a cereal bar, a sandwich, piece of fruit, biscuits and milk or the next meal if it is due. If left untreated the person will, eventually, become unconscious and will need to be treated with an injection of glucagon (a hormone that raises blood glucose levels).